To the Editor.—
During the course of an evaluation for abdominal pain and nausea, a 30-year-old woman was referred to the neurology service for an opinion on her complex partial seizures. Four months before, Clonopin (clonazepam), 1 mg three times per day, had been added to her seizure treatment regimen, which included phenobarbital, carbamazepine, and valproic acid. Shortly thereafter, she began to experience bouts of abdominal discomfort and nausea, together with palpitations, flushing, and dizziness on standing from a sitting or lying position. Examination of her medications showed that she was taking clonidine instead of Clonopin. She stated that the pharmacist had assured her that this was the "generic" form of the drug and cheaper. The complaints subsided once the appropriate substitution was made.More recently, a 35-year-old man called complaining of nausea and dizziness since starting therapy with Clonopin, 0.5-mg tablets, a half-tablet three times daily, which we prescribed
Brennan MJW, Gutrecht JA, Heiss FW. Clonidine Confused With `Clonopin'. JAMA. 1984;252(13):1681. doi:10.1001/jama.1984.03350130013006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: